Social Networking Module Agenda
Half Day – Three Hours

The goal of this session is to cover how to use various social networking sites to expand and develop your professional learning network and discover how to use these tools in an educational setting. Participants will explore each social networking tool of twitter, plurk, facebook, and an educator’s ning. They will register to the social networking tools of their choice and explore and further develop how to use that tool in an educational setting through creating a lesson plan.

Objectives: Upon completion of the session participants will:
1. Understand how social networking sites can be used to facilitate and enhance learning in a variety of ways.
2. Create at least one social networking account.
3. Demonstrate through discussion and brainstorming the successful integration of social networking into their curricular instruction including how to overcome the fact that most social networking sites are blocked at most districts.
4. Create a lesson plan that will incorporate the use of social networking. This does not necessarily mean that the social networking site is directly involved, but could mean through a tweet or plurk a website or idea is incorporated into the curriculum.
5. Discuss and understand how social networking sites expand and enhance your professional learning network.
6. Brainstorm ways to make use of social networking sites even though they are blocked at most school districts.
7. Determine the best social networking site and/or tool for you and your district and students.
8. Discuss, understand, and be able to share how internet safety is a key component in social networking.

Procedure – 8:00 – 8:15 Pre-instructional [15 min]
  • Welcome and introductions
  • Discuss goals and objectives for session if appropriate at this time.

Demonstrate Social Networking Sites: Demonstration Guided Activity [1 hour] – 8:15 – 9:15

  • Distribute handouts of the agenda. Review the agenda.
  • Present and share social networking sites.
    • Facebook, twitter, plurk, and the educator’s ning
  • Brainstorm ideas of possibilities for twitter in the classroom setting
  • Discuss how twitter could be used even though it is blocked in most educational settings.

Independent Work: Create accounts and/or explore to learn the process: [1 hour] – 9:15 – 10:15

o Explore social networking without creating accounts.
o Select at least one social networking site and create an account and develop and discover more information within that social networking platform.

BREAK – 10:15 – 10:30

Cooperative Groups: Explore other web sites [30 minutes] – 10:30 – 11:00

· Cooperative learning activity – break up into groups of 3 or 4 – explore websites that discuss social networking to learn more about social networking sites and their role in education.
· Break into groups based on social networking sites selected and share information learned (all twitter users together, all facebook together, all plurk together, etc.)
· Break into mixed groups (one user from each site in each group) and discuss why they selected their particular site to try out and how they think it impacts education.

Independent Work: Create lesson plans: Guided work & independent work [15 minutes] – 11:00 – 11:15

· Participants will use the Lesson Plan Template and Lesson Plan Rubric and will create and develop a lesson plan relating to social networking sites for classroom use. This could be a lesson plan simply explaining how social networking sites exist and how students deal with them. It could also be a lesson plan on how you will actually use the site itself within your curriculum.

Cooperative Groups &/or Post session assessment: Further discussions [30 minutes] – 11:15 – 11:45

  • Brainstorm ideas of how to make use of social networking sites even though they are blocked at most districts. Add those ideas to the wiki
  • Discuss and brainstorm ideas of ways to use twitter, plurk, facebook, and the educator’s ning
  • Discuss how social networking sites can expand and enhance your professional learning network.
  • Add information learned to the social networking wiki (

Discussion and Closing
Closing [15 minutes] – 11:45 – 12:00

  • Evaluations
  • Clean up room.
  • Participants should take home all created documents or creations
  • Software and/or creations are removed if applicable.